Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 61, NWS Phoenix, AZ

September 22, 2007Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 22, 2007, 1:21 PM MST for Maricopa County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2007, 1:21 PM MST (20:21 UTC)
Expired
Sep 22, 2007, 2:00 PM MST
In force
39 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2007-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2007-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
2094 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 10:30 AM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Sep 22, 10:30 AM MST, 2 hours 51 minutes before
AZZ020>028-CAZ030>033-230000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1030 AM MST SAT SEP 22 2007

.SYNOPSIS...
A STRONG PACIFIC LOW PRESSURE SYSTEM WILL PUSH THROUGH THE GREAT
BASIN AND THEN INTO THE NORTHERN GREAT PLAINS THE NEXT FEW DAYS. AS
THIS SYSTEM PASSES BY TO OUR NORTH...THERE WILL CONTINUE TO BE
SCATTERED SHOWERS AND THUNDERSTORMS OVER ARIZONA TODAY INTO TONIGHT
...ENDING OVER THE SOUTH-CENTRAL HIGHER TERRAIN ON SUNDAY. COOLER
TEMPERATURES THAT ARE EXPECTED TODAY...WILL BE REPLACED BY WARMER
TEMPERATURES SUNDAY AND MONDAY. HIGHER PRESSURE ALOFT NEXT WEEK WILL
RESULT IN GENERALLY CLEAR SKIES WITH NEAR NORMAL TEMPERATURES.

&&

.SHORT TERM...
TODAY THROUGH MONDAY...
FEED OF LOW AND MID LEVEL MOISTURE CONTINUES ACROSS AZ PORTION OF
THE CWA...BUT RESULTANT CLOUDINESS IS ONLY PRODUCING ISOLD TO SCT
LIGHT SHOWERS PER LOCAL 88D RADARS. MEANWHILE...OFFSHORE LOW IS
STILL SPINNING AROUND ITSELF...BUT THERE ARE SIGNS THAT IT WILL BE
ON THE MOVE SOON. DRY PUNCH IS SEEN ROTATING AROUND THE SYSTEM INTO
OUR SE CA ZONES...AND STABLIZING/DRYING THAT IS SEEN ON FORECAST
SOUNDINGS WOULD INDICATE THE PRECIP THREAT IS JUST ABOUT OVER OUT
THERE. HAVE UPDATED GRIDS/ZONES TO REFLECT THIS THINKING. ELSEWHERE
...FORECAST SOUNDINGS OVER SCNTRL/SW AZ LOCATIONS WOULD ARGUE FOR A
CONTINUED THREAT OF SHOWERS/TSTMS TODAY INTO TONIGHT...THOUGH IT
WOULD APPEAR THAT THE BEST CHANCES AND GREATEST QPFS MAY BE ABOUT TO
SHIFT EWD INTO THE HIGHER TERRAIN AREAS EAST OF PHOENIX. IN ANY
EVENT...LATEST MODEL GUIDANCE STILL ENDS THIS PRECIP EVENT LATE
TONIGHT OVER ALL AREAS BUT ZONE 24...WHERE A CHANCE OF STORMS WILL
CONTINUE INTO THE AFTERNOON HOURS SUNDAY. TEMPS WILL CONTINUE TO BE
TRICKY TODAY...HAVE ALREADY UPDATED A COUPLE OF TIMES TO BUMP THEM
UP FOR THIS AFTERNOON CLOSER TO MOS GUIDANCE. SHOWERS ARE JUST NOT
SUFFLY WIDESPREAD TO KEEP TEMPS DOWN AS LOW AS WE HAD THEM. AS
TROUGH LIFTS OUT TO THE NE SUNDAY INTO MONDAY...EXPECT A RETURN TO
SUNNIER SKIES AND WARMER TEMPS. NO FURTHER UPDATES PLANNED.

&&

.LONG TERM...
MONDAY NIGHT THROUGH FRIDAY...
ECMWF AND GFS REMAIN IN FAIRLY GOOD AGREEMENT WITH THE SHORT TERM
SYSTEM WEAKENING AND MOVING INTO THE CENTRAL PLAINS MONDAY
NIGHT/TUESDAY. THE GREATER SW WILL BE UNDER A DRIER
WEST/SOUTHWESTERLY FLOW TUESDAY THROUGH THURSDAY...ALONG WITH A
WARMING TREND. TEMPS ARE EXPECTED TO REBOUND BACK NEAR 100 ACROSS
THE WARMEST DESERT LOCALES BY THURSDAY. MEANWHILE...MED RANGE MODELS
ARE SUGGESTING ANOTHER...MUCH WEAKER...PAC LOW PRES SYSTEM
DEVELOPING OFF THE CENTRAL CA COAST FRIDAY. WELL WAIT FOR A FEW
MORE RUNS TO SHOW SOME CONSISTENCY IN THE AFOREMENTIONED SYSTEM
MOVING THROUGH BEFORE JUMPING ON A COOLING TREND. OVERALL...FEW
CHANGES WERE MADE TO THE EXTENDED PORTIONS OF THE FORECAST...WITH NO
WEATHER CONCERNS EXPECTED MONDAY NIGHT THROUGH FRIDAY.

&&

.AVIATION...
SEPTEMBER 22 1630 UTC (SEPTEMBER 22 0930 MST)

SHARP MOISTURE BOUNDARY REMAINS OVER THE LOWER DESERTS...WITH
WESTERN TAF SITES RELATIVELY DRY...DEW POINTS DOWN IN THE 50S AT
KIPL. TO THE EAST...CLOUDS...-SHRA AND AN ISOLD -TSRA CONTINUE TO
TRAIN NORTHWARD IN LINES OR CLUSTERS. MOST OF THE ACTIVITY HAS BEEN
NON-CONVECTIVE WITH SOME LOWER SCT-BKN LAYERS. ONE PIREP WEST OF BKX
SHOWED TOPS AT 060 AND SOME LOWER CIGS COULD STILL DEVELOP.
HOWEVER...HAVE AMENDED KPHX FOR BETTER VSBYS...AND LESS IMPACT ON
OPERATIONS. PREVAILING VSBYS NOT EXPECTED TO DROP AS LOW AS 5 MILES.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SEPTEMBER 22 1115 UTC (SEPTEMBER 22 0415 MST)

MONDAY INTO THE MIDDLE OF NEXT WEEK...LARGE UPPER LEVEL LOW WILL BE
PULLING AWAY FROM THE REGION WITH HIGHER PRESSURE BUILDING ACROSS
THE AREA FROM THE SOUTHWEST. EXPECT AN UPWARD TREND IN TEMPERATURES
AND A DOWNWARD TREND IN RH VALUES THROUGH THE PERIOD...AS A DRIER
GENERALLY WESTERLY FLOW ALOFT SETS UP. NO STRONG WINDS ANTICIPATED
...SO TERRAIN INDUCED DIURNAL PATTERNS EXPECTED TO DOMINATE WIND
FIELDS. ALL ZONES WILL REMAIN DRY WITH NO PRECIPITATION EXPECTED
THROUGH AT LEAST THURSDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...ESTKE
LONG TERM...WANEK
AVIATION...SIPPLE
FIRE WX...BRECKENRIDGE
Hazardous weather outlook, Sep 22, 5:04 AM MST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
504 AM MST SAT SEP 22 2007

AZZ021>024-026>028-230700-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
504 AM MST SAT SEP 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS THE AREA
THROUGH THIS EVENING. RAINFALL RATES WILL GENERALLY BE ON THE ORDER
OF ONE TO TWO TENTHS OF AN INCH PER HOUR. TOTAL PRECIPITATION AMOUNTS
THROUGH TONIGHT WILL TYPICALLY RANGE FROM A QUARTER TO A HALF
INCH...THOUGH MAY BE AS HIGH AS TWO INCHES IN SOME AREAS...CAUSING
NORMALLY DRY WASHES TO RUN. IN ADDITION...THERE IS A SLIGHT CHANCE
THAT SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD
BECOME SEVERE...WITH DAMAGING WINDS...HAIL AND FLASH FLOODING THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

INIGUEZ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 1:02 PM MSTSevere Thunderstorm WarningPSRMaricopa43 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.